Alert archive / Virginia / Flash Flood Warnings in 2025

Flash Flood Warning 113, NWS Charleston, WV

July 9, 2025Buchanan County, Dickenson County, Virginia

NWS Charleston, WV issued this flash flood warning at Jul 9, 2025, 6:20 PM EDT for Buchanan County, Dickenson County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2025, 6:20 PM EDT (22:20 UTC)
Expired
Jul 9, 2025, 9:04 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Buchanan County, VA, Dickenson County, VA

The radar

The Jackson,KY radar (KJKL), 95 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.3 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2025-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 677 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2025-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
677 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

861 
WGUS51 KRLX 092220
FFWRLX
VAC027-051-100130-
/O.NEW.KRLX.FF.W.0113.250709T2220Z-250710T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
620 PM EDT Wed Jul 9 2025

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  West Central Buchanan County in southwestern Virginia...
  North Central Dickenson County in southwestern Virginia...

* Until 930 PM EDT.

* At 620 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts up to 0.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Breaks Interstate and John Flannagan Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3726 8239 3727 8235 3727 8234 3728 8234
      3728 8232 3730 8231 3735 8224 3734 8222
      3728 8218 3719 8237

FLASH FLOOD...RADAR INDICATED

$$

LTC
1 follow-up statement
482 
WGUS71 KRLX 100104
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
904 PM EDT Wed Jul 9 2025

VAC027-051-100114-
/O.CAN.KRLX.FF.W.0113.000000T0000Z-250710T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan VA-Dickenson VA-
904 PM EDT Wed Jul 9 2025

...FLASH FLOOD WARNING IS CANCELLED FOR WEST CENTRAL BUCHANAN AND 
NORTH CENTRAL DICKENSON COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 3726 8239 3727 8235 3727 8234 3728 8234
      3728 8232 3730 8231 3735 8224 3734 8222
      3728 8218 3719 8237

$$

LTC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 6:10 PM EDT, 10 minutes earlier.

Area forecast discussion, Jul 9, 6:10 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
610 PM EDT Wed Jul 9 2025

.SYNOPSIS...
Daily chances for showers and thunderstorms continue due to a
meandering frontal boundary. Hot and muggy conditions prevail
through the weekend into the start of next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 607 PM Wednesday...

After coordination with SPC, decided to cancel Severe
Thunderstorm Watch at 411 PM. However, radar is showing
additional convection moving into our area from KY and OH.
Expect this convection to diminish in coverage and intensity
this evening. Localized heavy downpours still possible through
this evening.

As of 230 PM Wednesday...

Key Points:

 * Severe Thunderstorm Watch for portions of southwest Virginia
   and the foothills and mountains of West Virginia until 10 PM.

 * Flash flooding concerns arise through this evening as
   repetitive showers and storms pass over already compromised
   soils.

Active weather is ongoing this afternoon as the forecast area
remains planted within an unstable atmosphere due to passing
frontal boundaries. At the time of writing, a few strong to
severe storms were being closely monitored in addition to flash
flood warnings within the southern coalfields and the Ohio River
Valley.

Due to the strong nature of storms already observed today, a
Severe Thunderstorm Watch will be in effect for the eastern
extent of our forecast area until this evening as enough
destabilization has transpired to help maintain storms as they
press into this part of the area. Storms will be capable of
producing damaging wind gusts and hail, along with possible
rotation as we see an increase in shear today in comparison to
the past few days.

Heavy downpours accompanying today's convection has already led
to around an inch to inch and a half in rain across the board,
with local amounts as high as two and a half inches. Given how
compromised the ground has become over the past few days due to
daily showers and storms, the opportunity for localized flash
flooding will be on the rise.

Showers and storms will grow slimmer in coverage and intensity
as the evening wears on due to the loss of daytime heating and
the leading edge of storms traveling into the Mid-Atlantic
region. Afterwards, excess moisture will once again be conducive
for river valley fog late tonight into Thursday morning. After a
quiet few hours in the wake of morning fog erosion, renewed
precipitation will transpire for the afternoon and evening.
Current projections keep the bulk of severe weather east of the
Appalachians and the best chance for excessive rainfall along
the spine of the mountains and eastward.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 230 PM Wednesday...

Daily opportunities for showers and storms continue through the
forecast period as a series of frontal boundaries peruse the
area. As convective temperatures are reached each day, coupled
with dew points rising into the upper 60s/70s, scattered
activity will flourish through the course of the afternoon and
evening hours. As soil conditions continue to be compromised by
daily heavy downpours, the potential for high water issues will
grow more widespread. Storms then settle down across the
Central Appalachians late at night, but lingering excessive
moisture will yield river valley fog during the predawn hours.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 230 PM Wednesday...

Active weather looms for the end of the weekend into the start
of next week as surface frontal boundaries sail across the area.
The trend will remain of showers and storms sparking during peak
heating hours and diminishing in coverage after sunset with the
loss of instability and activity pushing east of the mountains.
Daytime temperatures and dew points remain consistent through
the extended period, yielding hot and muggy conditions for the
middle of July.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
As of 125 PM Wednesday...

Scattered showers and strong thunderstorms continue to flourish
around the area this afternoon and evening within a hot and
muggy environment. A combination of SHRA, VCTS, and TSRA were
used to cover today's precipitation potential, and additional
amendments may be warranted if a storm takes a direct path over
an airfield. Damaging wind gusts and large hail will attempt to
accompany strong storms through tonight.

Valley fog will once again be likely late tonight into Thursday
morning, especially across sites that obtain measurable
rainfall at or near the terminal. Any fog that does form will
gradually erode after daybreak and give way to another day
conducive for afternoon showers and storms.

Outside of storms, surface winds will be light and variable
through the period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Amendments may be warranted today in the
event a storm passes close by to a TAF site. Fog could be
widespread and dense overnight tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       21   22   23   00   01   02   03   04   05   06   07   08
EDT 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
CRW CONSISTENCY  H    H    H    H    H    H    H    L    M    M    L    L
HTS CONSISTENCY  H    H    H    H    H    H    H    M    L    M    M    H
BKW CONSISTENCY  H    H    H    H    H    H    L    H    H    L    L    L
EKN CONSISTENCY  H    M    H    H    H    H    L    H    H    L    L    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    M    L    L    L
CKB CONSISTENCY  H    H    H    H    H    H    H    H    M    L    L    L

AFTER 00Z FRIDAY...
Brief periods of IFR conditions possible under heavy showers
and thunderstorms, mainly during the afternoon and evening
hours, each day through the weekend. IFR fog possible during
the overnights.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MEK
NEAR TERM...MEK/ARJ
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...MEK

In the hours before

Special weather statement, Jul 9, 5:37 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Charleston WV
537 PM EDT Wed Jul 9 2025

VAZ003-004-092200-
Dickenson VA-Buchanan VA-
537 PM EDT Wed Jul 9 2025

...STRONG THUNDERSTORMS WILL IMPACT DICKENSON AND WEST CENTRAL
BUCHANAN COUNTIES THROUGH 600 PM EDT...

At 537 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Shelbiana to near Norton. Movement was
southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Clintwood, Haysi, Breaks Interstate, John Flannagan Lake, Trammel,
Big Rock, Clinchco, Nora, and McClure.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3697 8237 3702 8248 3707 8250 3713 8255
      3720 8256 3724 8245 3727 8235 3728 8234
      3728 8232 3740 8217 3739 8211 3700 8229
      3696 8236
TIME...MOT...LOC 2137Z 297DEG 20KT 3740 8250 3698 8270

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

01
Special weather statement, Jul 9, 5:41 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Charleston WV
541 PM EDT Wed Jul 9 2025

WVZ006-007-014-092200-
Mason WV-Cabell WV-Putnam WV-
541 PM EDT Wed Jul 9 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MASON...
NORTHEASTERN CABELL AND WEST CENTRAL PUTNAM COUNTIES THROUGH 600 PM
EDT...

At 541 PM EDT, Doppler radar was tracking a strong thunderstorm near
Milton, or 12 miles northeast of Proctorville, moving east at 25 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Hurricane, Milton, Eleanor, Culloden, Teays Valley, and Fraziers
Bottom.

This includes Interstate 64 in West Virginia between mile markers 25
and 36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3859 8219 3860 8218 3858 8192 3838 8202
      3846 8226
TIME...MOT...LOC 2141Z 284DEG 20KT 3852 8217

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

01
Special weather statement, Jul 9, 5:56 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Charleston WV
556 PM EDT Wed Jul 9 2025

WVZ006-007-013-014-092215-
Mason WV-Lincoln WV-Cabell WV-Putnam WV-
556 PM EDT Wed Jul 9 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL MASON...EASTERN
CABELL...NORTHWESTERN PUTNAM AND NORTHWESTERN LINCOLN COUNTIES
THROUGH 615 PM EDT...

At 556 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Buffalo to near Barboursville. Movement
was east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Winfield, Hamlin, Hurricane, Barboursville, Milton, Eleanor, Buffalo,
Ona, Culloden, Teays Valley, West Hamlin, Salt Rock, and Fraziers
Bottom.

This includes Interstate 64 in West Virginia between mile markers 20
and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3867 8175 3823 8213 3836 8233 3866 8200
TIME...MOT...LOC 2156Z 289DEG 17KT 3860 8193 3836 8224

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

01
Local storm report, Jul 9, 6:08 PM EDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
608 PM EDT Wed Jul 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     Flash Flood      6 N Summersville        38.37N 80.83W
07/09/2025                   Nicholas           WV   911 Call Center

            Nicholas County 911 center reports high
            water covering roads in Muddlety, WV.

&&
Special weather statement, Jul 9, 6:13 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Charleston WV
613 PM EDT Wed Jul 9 2025

VAZ003-004-092230-
Dickenson VA-Buchanan VA-
613 PM EDT Wed Jul 9 2025

...STRONG THUNDERSTORMS WILL IMPACT DICKENSON AND SOUTHWESTERN
BUCHANAN COUNTIES THROUGH 630 PM EDT...

At 612 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Big Rock to 6 miles southeast of Wise.
Movement was east at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Grundy, Haysi, Davenport, Breaks Interstate, John Flannagan Lake,
Trammel, Big Rock, Clinchco, Stacy, Nora, Vansant, and McClure.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3697 8237 3702 8248 3706 8250 3734 8226
      3739 8218 3729 8189 3704 8211 3704 8217
      3703 8219 3703 8220 3699 8226 3700 8227
      3700 8229 3696 8236
TIME...MOT...LOC 2212Z 291DEG 24KT 3732 8218 3691 8249

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

01
Special weather statement, Jul 9, 6:15 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Charleston WV
615 PM EDT Wed Jul 9 2025

WVZ006-013>015-092230-
Kanawha WV-Lincoln WV-Cabell WV-Putnam WV-
615 PM EDT Wed Jul 9 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN CABELL...SOUTHERN
PUTNAM...WEST CENTRAL KANAWHA AND NORTHEASTERN LINCOLN COUNTIES
THROUGH 630 PM EDT...

At 615 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Poca to Hamlin. Movement was southeast at 25
mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Nitro, Winfield, Hamlin, Jefferson, South Charleston, St. Albans,
Dunbar, Hurricane, Poca, Cross Lanes, Culloden, Alum Creek,
Institute, Tornado, Teays Valley, West Hamlin, Bancroft, Sweetland,
Salt Rock, and Griffithsville.

This includes Interstate 64 in West Virginia between mile markers 30
and 52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3844 8163 3814 8202 3834 8224 3853 8188
TIME...MOT...LOC 2215Z 310DEG 22KT 3849 8182 3830 8209

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

01

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 9:27 PM EDTSpecial Weather StatementRLXDickenson48 min
Jul 9, 12:33 PM EDTFlash Flood WarningRLXBuchanan3 hr
Jul 9, 1:46 PM EDTFlash Flood WarningRLXBuchanan, Dickenson3 hr
Jul 9, 5:37 PM EDTSpecial Weather StatementRLXDickenson23 min
Jul 9, 6:13 PM EDTSpecial Weather StatementRLXBuchanan, Dickenson17 min

Nearby

Flash Flood Warnings in Virginia, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.